Colorado, 2005Winter Weather in Colorado, March 19 to 21, 2005
March 19 to 21, 2005 · NWS GJT · 7 events in 7 counties and zones
A series of Pacific disturbances moved across western Colorado in a moist westerly flow and produced 5 to 19 inches of snow across most of the mountains. Local snowfall amounts around 2 feet occurred across Rabbit Ears Pass and Columbine Pass.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of Pacific disturbances moved across western Colorado in a moist westerly flow and produced 5 to 19 inches of snow across most of the mountains. Local snowfall amounts around 2 feet occurred across Rabbit Ears Pass and Columbine Pass. Additionally, strong winds gusted up to 66 mph causing 3 to 4 foot deep snow drifts above Silverton Ski Area in the San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 19, 2:55 PM MST, 5 minutes earlier.
Area forecast discussion, Mar 19, 2:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MST SAT MAR 19 2005
.SHORT TERM (TONIGHT THROUGH MONDAY)...
MOISTURE ON THE INCREASE THROUGHOUT ENTIRE FORECAST AREA...MAINLY
FROM WEAK ISENTROPIC UPGLIDE THIS MORNING. KGJT 12Z SOUNDING SHOWED
MOIST LAYER IN -15C TO -20C RANGE FOR IDEAL ICE CRYSTAL GROWTH...
AND THIS ACCOUNTED FOR THE SNOW THAT REACHED AS FAR NORTH AS THE
GRAND MESA. BETTER DYNAMICS TONIGHT AS ENERGETIC PACIFIC JET
PUNCHES INLAND OVER SRN CALIFORNIA INTO WRN ARIZONA...INCREASING
GRADIENT FLOW IN MOIST AIR MASS. IN THE EARLY STAGES OF THIS STORM
SYSTEM...PCPN WILL BE OROGRAPHICALLY DRIVEN AS AIR MASS WILL BE
STABLE IN THE LOWER LEVELS. THIS IS VERY PRONOUNCED IN THE ETA12
MODEL DATA THAT SHOWING A FAIR AMOUNT OF QPF ON THE SOUTH TO
SOUTHWEST FACING SLOPES OF THE SAN JUAN MOUNTAINS...UNCOMPAHGRE
PLATEAU AND THE GRAND MESA...BUT LEAVES TELLURIDE AND THE LOWER
VALLEYS OF WEST CENTRAL AND NWRN COLORADO GENERALLY DRY OVERNIGHT.
THE STABLE LAYER GRADUALLY ERODES AWAY AS STATIC STABILITY DECREASES
AND PCPN BEGINS TO SPILL OVER THE RIDGES AND SPREADS OVER THE
ADJACENT LOWER VALLEYS.
STRENGTHENING TROUGH AXIS AND ASSOCIATED SURFACE COLD FRONT MOVES
ACROSS THE FORECAST AREA SUNDAY AFTERNOON INTO THE EVENING. COLD
ADVECTION ALOFT WILL DESTABILIZE THE MOIST AIR MASS AND RESULTS IN
WIDESPREAD PCPN FOR THE ENTIRE FORECAST AREA. BOOSTED POPS AS
CONFIDENCE IS HIGH FOR WIDESPREAD PCPN. THIS STORM SYSTEM WOULD
HAVE BEEN AN OUTSTANDING MOUNTAIN SNOW PRODUCER IF THE SURFACE LOW
TRACKED CLOSER TO COLORADO INSTEAD OF THE PROGS SHOWING IT MOVING
ACROSS CENTRAL WYOMING. ALSO THIS STORM IS RELATIVELY MILD AND
SNOW TO WATER RATIO WILL BE CLOSER TO 10 TO 1...SO GIVEN THESE
CONDITIONS...HAVE ELECTED NOT TO ISSUE ANY WINTER STORM WATCHES.
WINTER WEATHER ADVISORY WILL BE NEEDED FOR THE SRN MOUNTAINS...BUT
HELD OFF ON ANY HIGHLIGHTS FOR THE REMAINING MOUNTAIN AREAS.
FLAT RIDGE FOLLOWS DEPARTING TROUGH SUNDAY NIGHT AND MONDAY...BUT
MODELS DO NOT SHOW MUCH IN THE WAY OF WARM DRY ADVECTION ALOFT TO
CAP OR INHIBIT CONVECTION. SO THERE WILL BE SUFFICIENT MOISTURE AND
INSTABILITY FOR NUMEROUS MOUNTAIN SNOW SHOWERS...SCATTERED SHOWERS
FOR THE WRN COLORADO VALLEYS...AND ISOLATED SHOWERS FOR THE ERN UTAH
VALLEYS.
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...MARCH IS TYPICALLY A
WET AND STORMY MONTH HERE AND THE MODELS ARE STARTING TO COME INTO
BETTER LINE WITH CLIMATOLOGY. STILL SIGNIFICANT DETAIL DIFFERENCES
IN A FAST WEST UNSETTLED FLOW DIRECTLY OFF THE PACIFIC.
MONDAY NIGHT: NW FLOW DIMINISHES THRU THE NIGHT AS A WEAK RIDGE
BUILDS IN FROM THE WEST. TEMPS ARE SEASONABLY QUITE COLD WITH T5/7
AT -28/-8C ACROSS THE NORTH. POPS ARE NEAR THE LIKELY CATEGORY FOR
THE NORTHERN MTNS ONLY DUE TO SOME TIMING UNCERTAINTY. SNOW
ACCUMULATIONS COULD BE SWEET FOR MTN RECREATIONALISTS. COLD MORNING
TEMPS THREATEN TENDER VEGETATION.
TUESDAY: THE 12Z GFS CONTINUES TO SHOW A (WEAKER THAN PREVIOUSLY
PROGGED) OPEN WAVE PASSING THAT THE DGEX/EC DO NOT RESOLVE. SCT
POPS LEFT IN THE CONTINENTAL DIVIDE MTNS WITH SOME UNCERTAINTY.
CLEARING SKIES AND A BEAUTIFUL CRISP SPRING DAY ELSEWHERE.
TUESDAY NIGHT-WEDNESDAY: THE EASTERN PACIFIC SEEMS TO BE LOADING
FOR A GOOD MOIST ONSLAUGHT INTO THE INTER-MTN WEST. RIDGE BUILDS
WELL OFF COAST AND THIS HELPS THE SOUTHERN AND NORTHERN BRANCH
SHORTWAVE ENERGY TO PHASE JUST ONSHORE. SOME MOISTURE/ENERGY SEEMS
TO BE EJECTED IN FAST WEST FLOW SO HAVE KEPT IN LIGHT MAINLY MTN POPS
AND MILDER TEMPS.
WEDNESDAY NIGHT-FRIDAY: GENERAL TROFINESS ACROSS THE WEST WITH
GOOD MOISTURE AND FORCING ALONG WITH BRISK WINDS IN THE MTNS. SNOW
LEVEL WILL BE AN ISSUE, FIRST GUESS 8-9KFT.
SATURDAY: RIDGE BUILDS OVER THE WEST. RAMEY
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY SOUTHWESTERN SAN
JUANS (ZONE 19).
.UT...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY LA SAL AND ABAJO
MOUNTAINS (ZONE 28).
&&
PF/JOEHazardous weather outlook, Mar 19, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST SAT MAR 19 2005
COZ001>014-017>023-UTZ022>025-027>029-201300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE SOUTHERN MOUNTAINS THIS
AFTERNOON. SNOW WILL INCREASE OVER THE SOUTHERN MOUNTAINS AND
GRADUALLY SPREAD TO THE MOUNTAINS OF EASTERN UTAH TONIGHT. BY LATE
TONIGHT...HIGHER MOUNTAIN PASSES OVER THE WESTERN SAN JUAN MOUNTAINS
OF COLORADO AND THE EASTERN UINTA MOUNTAINS OF UTAH WILL BE ICY AND
SNOWPACKED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
VALLEY RAIN AND MOUNTAIN SNOW WILL BECOME WIDESPREAD ON SUNDAY...
PERSISTING THROUGH MONDAY MORNING AS A SERIES OF PACIFIC STORM
SYSTEMS AFFECT THE AREA. SIGNIFICANT SNOWFALL WILL BE POSSIBLE ABOVE
8000 FEET. IN ADDITION ON SUNDAY...SOUTHWEST WINDS 20 TO 30 MPH WITH
STRONGER GUSTS ARE EXPECTED OVER RIDGETOPS AND EXPOSED AREAS. THE
CHANCE FOR SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS OF WESTERN
COLORADO THROUGH TUESDAY NIGHT. SNOW WILL AGAIN BE POSSIBLE OVER THE
MOUNTAINS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
ELH
Winter Weather, Elkhead and Park Mountains
- When
- March 19, 3:00 PM MST to March 21, 6:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Winter Weather, Flattop Mountains
- When
- March 19, 3:00 PM MST to March 21, 6:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Winter Weather, Northwestern San Juan Mountains
- When
- March 19, 3:00 PM MST to March 21, 6:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Winter Weather, Southwestern San Juan Mountains
- When
- March 19, 3:00 PM MST to March 21, 6:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 19, 3:00 PM MST to March 21, 6:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Winter Weather, West Elk and Sawatch Mountains
- When
- March 19, 3:00 PM MST to March 21, 6:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Winter Weather, Roan and Tavaputs Plateaus
- When
- March 19, 3:00 PM MST to March 21, 6:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, March 19, 20051 death · 1 event
- Hail and Damaging Winds in Texas, March 19, 2005$232,000 · 2 in hail · 17 events
- Hail and Damaging Wind in Texas, March 19, 2005$200,000 · 1.75 in hail · 2 events
- High Wind in Oregon, March 19 to 20, 200584 kt wind · 12 events
- Hail and Damaging Winds in Texas, March 19 to 20, 20051.75 in hail · 9 events
- Winter Storm in Wisconsin, March 19, 20055 events
- Hail in Texas, March 19, 20051 in hail · 5 events
- Debris Flow and Heavy Rain in California, March 19 to 20, 20054 events
- Flash Flooding and Hail in Texas, March 19, 20051.75 in hail · 4 events
- Winter Weather in Utah, March 19 to 21, 20053 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 19, 20053 events
- Heavy Snow in Michigan, March 19, 20052 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445265, 5445266, 5445267, 5445268, 5445269, 5445270, 5445271.